Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 32, NWS Pueblo, CO

June 8, 1998El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 1998, 7:04 PM MDT for El Paso County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1998, 7:04 PM MDT (01:04 UTC)
Expired
Jun 8, 1998, 8:05 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:45 PM MDTHail 0.75Rush, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

281 
WUUS1 KPUB 090105 RRA
SVRPUB
COC041-090205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
704 PM MDT MON JUN 8 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 805 PM MDT

* AT 705 PM MDT...RADAR SHOWED A SEVERE STORM 17 MILES EAST OF
  COLORADO SPRINGS MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED WILL BE ELLICOTT THROUGH 715 PM MDT AND
HIGHWAY 94 BETWEEN PETERSON AFB AND YODER THROUGH 715 PM MDT.  AT
THIS TIME.. .THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE
HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:00 PM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 8, 2:00 PM MDT, 5 hours 4 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT MON JUN 8 1998

...MAIN CHALLENGE TONIGHT IS COVERAGE OFF SHOWERS AND ANY THUNDERSTORM
AND MINIMUM TEMPS...

PRESENT SITUATION SHOWS SURFACE LOW PRESSURE IN WESTERN KANSAS WITH
EASTERN COLORADO IN THE BACKWASH.  JUST SCATTERED MID LEVEL CLOUDS IN
SOUTHEAST COLORADO AWAY FROM THE MOUNTAINS...BUT SOME SCATTERED SHOWERS
ARE POPPING UP AT THIS TIME IN EL PASO COUNTY AND ISOLATED TO SCATTERED
SHOWERS IN THE HIGHER TERRAIN OF SOUTHERN COLORADO.  DEW POINTS ARE IN
THE 40S IN SOUTHEAST COLORADO BUT ONLY IN THE 20S AND 30S
ELSEWHERE...SO THE VIRGA/SHOWERS COULD BE GENERATING SOME LOCALLY GUSTY
WINDS.  LITTLE IF ANY INSTABILITY NOTED ON SOUNDINGS OR IN MODELS IN
OUR CWFA AND SOME CIN.  LITTLE UPPER FORCING NOTED IN AREA EITHER.  SO
MOST CONVECTION IS TERRAIN INDUCED.  ETA SEEMS TO SUGGEST THAT WE WILL
BE ON THE LEFT REAR QUADRANT OF A JETLET LATER THIS AFTERNOON AND
EVENING...WHICH WOULD MEAN SOME DOWNWARD MOTION.

EXPECT SHOWERS OR A FEW THUNDERSTORMS TO BE ISOLATED OR SCATTERED IN THE
HIGHER TERRAIN AND ADJACENT PLAINS.  BIGGEST THREAT WOULD BE GUSTY WIND
FROM PARTIAL OR TOTAL EVAPORATION OF SHOWERS.  SHOWERS SHOULD DIE OFF
WITH LOSS OF HEATING IN EARLY EVENING.

ETA SUGGESTS SOME HIGHER DEW POINT AIR INTO SOUTHEAST AREA LATE
TONIGHT...BUT NGM NOT SO AGGRESSIVE WITH MOISTENING.  THEREFORE MAY
THROW SOME CLOUDS INTO SOUTHEAST ZONES AFTER MIDNIGHT...AS SUGGESTED BY
GCK TAF.

MOS TEMPS IN THE BALLPARK...WITH LIGHT WINDS AND MOSTLY CLEAR SKIES
DEVELOPING.  WON'T STRAY TOO FAR.  WILL BE HARD TO BEAT GUIDANCE AND
PREDICT A MEASURE OF RAINFALL AT THE OFFICIAL SITES...SOZ WILL GO ALONG
WITH PRECIP GUIDANCE.

TLM

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.